Discrete & Computational Geometry

, Volume 20, Issue 3, pp 389–402

Fitting a Set of Points by a Circle

  • J. García-López
  • P. A. Ramos
  • J. Snoeyink

DOI: 10.1007/PL00009392

Cite this article as:
García-López, J., Ramos, P. & Snoeyink, J. Discrete Comput Geom (1998) 20: 389. doi:10.1007/PL00009392


Given a set of points S={p1,. . ., pn} in Euclidean d -dimensional space, we address the problem of computing the d -dimensional annulus of smallest width containing the set. We give a complete characterization of the centers of annuli which are locally minimal in arbitrary dimension and we show that, for d=2 , a locally minimal annulus has two points on the inner circle and two points on the outer circle that interlace anglewise as seen from the center of the annulus. Using this characterization, we show that, given a circular order of the points, there is at most one locally minimal annulus consistent with that order and it can be computed in time O(n log n) using a simple algorithm. Furthermore, when points are in convex position, the problem can be solved in optimal Θ(n) time.

Copyright information

© 1998 Springer-Verlag New York Inc.

Authors and Affiliations

  • J. García-López
    • 1
  • P. A. Ramos
    • 2
  • J. Snoeyink
    • 3
  1. 1.Departamento de Matemática Aplicada, Escuela Universitaria de Informática, Universidad Politécnica de Madrid, 28031 Madrid, Spain jglopez@eui.upm.esES
  2. 2.Departamento de Matemática Aplicada, Facultad de Informática, Universidad Politécnica de Madrid, 28040 Madrid, Spain pramos@fi.upm.esES
  3. 3.Department of Computer Science, University of British Columbia, Vancouver, BC, Canada V6T 1Z4 snoeyink@cs.ubc.caCA